Colorado, 2002

Tornado and Hail in Colorado, August 9, 2002

August 9, 2002 · NWS PUB · 6 events in 3 counties and zones

3 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 1:14 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 9, 1:14 PM MST, 3 hours 35 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
214 PM MDT FRI AUG 9 2002

...MAIN FORECAST CHALLENGE ARE IN FIRST PERIOD CONCERNING
THUNDERSTORM POTENTIAL...

CURRENTLY: FAIRLY QUIET OVER CWFA WITH ISOLATED CONVECTION
DEVELOPING OVER THE PALMER DIVIDE. SURFACE LOW OVER OK PANHANDLE
HELPING TO POOL HIGHER DEWPOINTS OVER SE COLO AND WRN KS BUT BEST
CONVECTION STAYING TO OUR EAST. 18Z LAPS SHOWS BEST CAPE OVER LOWER
ARK VALLEY WITH 1000-2000 JOULES FROM LHX TO GCK. GRANADA PROFILER
SHOWS NORTH WINDS AT SURFACE BACKING TO NORTHWEST THEN WEST
ALOFT AT 20 TO 25. IF WE CAN GET SOMETHING GOING WE COULD SUPPORT
SOME SEVERE.  WV SHOWS SHORT WAVE IN SRN WY IN BASE OF NORTHERN TROF.
THIS FEATURE WILL BE THE TRIGGER FOR -TSRA BUT MAY BE TOO LATE TO
CAPITALIZE ON AFTN HEATING. STILL...WINDS ARE STARTING TO COME AROUND
TO THE EAST AND THOSE 60+ DEWPOINTS ARE NOT TOO FAR AWAY AND RIGHT
REAR QUAD OF LET POISED TO BE OVER THE AREA BY 00Z.

TONIGHT...EAST WINDS EXPECTED TO BRING IN LOW LEVEL MOISTURE AND
PROVIDE OPPORTUNITY FOR -TSRA OVER PALMER DIVIDE AND PIKES PEAK
REGION FIRST SPREADING SOUTHEAST TOWARD LAMAR WHERE BETTER CAPE AND
THETA E VALUES REMAIN. COVERAGE MAY BE LIMITING FACTOR BUT SHOULD BE
SCATTERED ACROSS ZONES 71/72 AND 76-81 WILL ARRANGE POPS THAT WAY
LEAVING ISOLATED IN THE REST OF THE I-25 CORRIDOR AND NEARBY
MOUNTAINS.

SATURDAY...COOLER TEMPS AS HIGH PRESSURE SLIPS SOUTHWARD AND
EASTERY WIND CONTINUES. KEPT POPS IN EASTERN MOUNTAINS AND PLAINS.
THE WEST REMAINS WARM AND DRY.

SUNDAY...CWFA IS BETWEEN SYSTEMS AND SO KEPT FORECAST AS IS...
GENERALLY DRY.

MONDAY THROUGH FRIDAY...NEXT COLD FRONT DROPS IN MONDAY AND KEPT
POPS IN THE FORECAST FOR CENTRAL/EASTERN MOUNTAINS AND PLAINS.
DRYED THINGS OUT FOR THE REST OF THE WEEK. TEMPERATURES REFLECT THE
FRONTAL PASSAGE WITH COOLING MON AND TUES THEN WARMIING WED AND
THURSDAY. LOOKS LIKE ANOTHER COOL SURGE FOR THUR/FRI BUT STAYED THE
COURSE OWING TO THE MODELS POOR HANDLING WITH DAY 6 AND 7.

IF THE PATTERN WORKS OUT WE COULD BE IN FOR SOME RESURGENCE OF FIRE
WEATHER CONCERNS IN THE SOUTHERN MOUNTAINS. WEAK SURGES MAY HELP IN
THE EAST BUT THE SAN JUAN/LA GARITA/SANGRE DE CRISTO AND WET
MOUNTAINS WILL REMAIN DRY. IF WE ADD SOME ADDITIONAL WINDS TO THE
MIX IT COULD SPELL TROUBLE.

NOTE:
WFO PUB FORECAST ZONE REALIGNMENT WILL TAKE PLACE ON 13 AUGUST AT
4AM. NEW ZONES ARE SMALLER AND TERRAIN BASED. ALL ZONES GET
NEW ZONE NUMBER. FOR DETAILS GO TO OUR WEB SITE WWW.CRH.NOAA.GOV/PUB

.PUB...NONE.

FORTUNE

In the hours before

Special weather statement, Aug 9, 11:01 AM MST, 5 hours 48 minutes before
COZ058>081-091915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1201 PM MDT FRI AUG 9 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING FOR A FEW SEVERE THUNDERSTORMS IN THE PIKES PEAK REGION...AND
THE SOUTHEAST PLAINS...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHEAST PLAINS LATE
THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. THE STORMS WILL
FORM ALONG A WIND SHIFT LINE THAT WILL LAY ACROSS THE SOUTHEAST
CORNER OF THE STATE BY 500 PM. THESE STORMS MAY PRODUCE STRONG WIND
GUSTS AND LARGE HAIL.

ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ALONG THE
PALMER DIVIDE...THE RAMPART RANGE AND THE PIKES PEAK AREA AFTER 300
PM. THESE STORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL AROUND 3/4
INCH IN DIAMETER.

ALL OF THIS ACTIVITY DEPENDS ON A NUMBER OF FACTORS. WINDS ALONG THE
PALMER DIVIDE AND OVER THE PIKES PEAK REGION ARE FORECAST TO BECOME
MORE EASTERLY LATE THIS AFTERNOON ALLOWING FOR MOIST AIR TO BE
SPREAD INTO THE REGION. AN UPPER AIR DISTURBANCE WILL TRAVEL OVER
NORTHERN COLORADO AND SHOULD BE STRONG ENOUGH TO TRIGGER
THUNDERSTORMS. MEANWHILE...A WIND SHIFT LINE MOVED ACROSS THE
REGION EARLY THIS MORNING AND WILL BE THE FOCUS FOR THUNDERSTORMS TO
DEVELOP DURING THE LATE AFTERNOON MAINLY EAST OF A LINE FROM LA
JUNTA TO TRINIDAD.

REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE
FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR
WIND GUSTS OF 58 MPH OR HIGHER...A TORNADO.
Special weather statement, Aug 9, 1:52 PM MST, 2 hours 57 minutes before
COZ058>081-092200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT FRI AUG 9 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND
EVENING FOR A FEW SEVERE THUNDERSTORMS IN THE PIKES PEAK REGION...AND
THE SOUTHEAST PLAINS...

THUNDERSTORMS WILL DEVELOP RAPIDLY OVER THE PALMER DIVIDE AND PIKES
PEAK REGION BETWEEN 300 PM AND 400 PM. SOME OF THESE STORMS MAY
DEVELOP INTO STRONG OR SEVERE THUNDERSTORMS. THAT WOULD MEAN THAT
THE STORMS COULD PRODUCE LARGE HAIL...THREE QUARTERS OF AN INCH OR
LARGER...ALONG WITH DAMAGING WINDS OF 60 MPH OR GREATER. AS THE
STORMS DEVELOP THEY WILL MOVE TO THE EAST AT 15 TO 25 MPH.

A WIND SHIFT LINE WAS MOVING EAST ACROSS EL PASO COUNTY AT 250 PM
AND WILL CROSS THE COLORADO SPRINGS AREA BETWEEN 300 PM AND 330 PM.
THIS WILL HELP TO TRIGGER THUNDERSTORM DEVELOPMENT ALONG THE
RAMPART RANGE AND THE PALMER DIVIDE.

REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE
FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR
WIND GUSTS OF 58 MPH OR HIGHER...A TORNADO.

The radar

The Pueblo radar (KPUX), 90 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Kiowa

When
August 9, 4:49 PM MST to 4:54 PM MST
Where
Kiowa County, 3 mi N of Haswell
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -103.150

Hail, Kiowa

When
August 9, 5:33 PM MST to 5:38 PM MST
Where
Kiowa County, 9 mi S of Eads
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -102.767

Tornado, Prowers

When
August 9, 5:50 PM MST to 5:52 PM MST
Where
Prowers County, 12 mi NW of Lamar
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.200, -102.767

A small, weak, short-lived tornado caused no known damage.

Thunderstorm Wind, Bent

When
August 9, 6:10 PM MST
Where
Bent County, 2 mi E of Mc Clave
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.133, -102.817

A thunderstorm wind gust blew a semi-trailer off Highway 50.

Thunderstorm Wind, Prowers

When
August 9, 6:12 PM MST
Where
Prowers County, Lamar Arpt
Measured
56 kt (64 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.067, -102.683

Hail, Bent

When
August 9, 7:16 PM MST
Where
Bent County, 11 mi N of Las Animas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -103.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyThe tornado archive for Colorado, 2002Warnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312544, 5312545, 5312546, 5312547, 5312548, 5312549.